Texas, 2012Flash Flooding and Damaging Wind in Texas, September 13, 2012
September 13, 2012 · NWS EWX · 7 events in 5 counties and zones
Southeasterly flow in the boundary layer brought deep moisture from the Gulf of Mexico into South Central Texas. An upper trough pushed a cold front into this airmass and produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeasterly flow in the boundary layer brought deep moisture from the Gulf of Mexico into South Central Texas. An upper trough pushed a cold front into this airmass and produced heavy rain that led to flash flooding. There was also an isolated thunderstorm that produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 13, 5:05 PM CST, 6 minutes earlier.
Area forecast discussion, Sep 13, 5:05 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT THU SEP 13 2012
.AVIATION...
FOR THE NEXT 24 HOURS...A COLD FRONT WILL PUSH THRU S CENTRAL TX
AS AN UPPER AIR TROF TO THE WEST SENDS DISTURBANCES ACROSS THE AREA.
WITH A VERY MOIST AND UNSTABLE AIRMASS OVER S TX...NUMEROUS SHRA/TSRA
WILL PERSIST AND MAKE FOR VARIABLE CONDITIONS TONIGHT INTO FRIDAY.
IFR CIGS AND VSBYS ARE POSSIBLE IN THE SHRA/TSRA...HOWEVER MVFR
CIGS WILL GENERALLY PREVAIL. SURFACE WINDS WILL SHIFT TO N-NELY AT
8-12 KNOTS BEHIND THE FRONT AND 10-15 KNOTS AHEAD OF IT.
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT THU SEP 13 2012/
DISCUSSION...
COOLER...WET WEATHER IS IN THE OFFING FOR SOUTH CENTRAL TEXAS.
A COLD FRONT OVER NORTHWEST TEXAS TO THE BIG BEND WILL SLIDE INTO
THE HILL COUNTRY AND WESTERN PORTIONS OF SOUTH CENTRAL TEXAS BY
MIDNIGHT...TRUDGING SOUTHEAST OVER MUCH OF THE AREA DURING THE DAY
TOMORROW. THE COLD FRONT'S SLOW MOVEMENT WILL BE CAUSED BY AN
ELONGATED UPPER TROUGH WELL BEHIND THE SURFACE FRONT EXTENDING FROM
THE SOUTHERN U.S. PLAINS TO SOUTHERN NEW MEXICO. THIS UPPER LEVEL
TROUGH WILL MOVE LITTLE THROUGH EARLY SATURDAY. DISTURBANCES
EJECTING EAST ON THE UNDERSIDE OF THE TROUGH WILL PUSH OVER THE
REGION TOMORROW WHICH MAY CAUSE THE FRONT TO SLOW FURTHER. THE FRONT
AND MESOSCALE OUTFLOWS WILL INTERACT WITH AN UNCAPPED AND TROPIC-
LIKE ATMOSPHERE (PRECIPITABLE WATER VALUES 1.6 AND GREATER) TO
PRODUCE EFFICIENT RAIN RATES ACROSS THE AREA. GENERAL 1/2 TO 1
INCH AMOUNTS CAN BE EXPECTED THROUGH TOMORROW AFTERNOON WITH
ISOLATED 2 TO 4 INCH TOTALS POSSIBLE...MAINLY OVER SOUTH CENTRAL
AND WESTERN PORTIONS. MINOR FLOOD PROBLEMS MAY OCCUR AS A RESULT.
HIGHS TOMORROW WILL ONLY REACH INTO THE 70S ACROSS THE HILL
COUNTRY AND WESTERN SECTIONS WITH LOWER 80S ALONG THE I-35
CORRIDOR. BY TOMORROW NIGHT GULF MOISTURE WILL CONTINUE TO OVERRUN
THE COOL AIR-MASS AND WITH CONTINUED DISTURBANCES ALOFT...A CHANCE
OF SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH LIGHTER
RAIN AMOUNTS EXPECTED. THE UPPER TROUGH WILL BEGIN ITS MOVE
SATURDAY AND BY SUNDAY NIGHT...THE TROUGH WILL HAVE PUSHED THROUGH
THE REGION WITH NORTHWEST FLOW ALOFT AND RAIN CHANCES HAVING
DIMINISHED. THROUGH SUNDAY HOWEVER WE'LL MAINTAIN AT LEAST A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. AFTER
SOME PATCHY MORNING FOG ALONG AND EAST OF THE ESCARPMENT EARLY
MONDAY MORNING...SKIES MONDAY WILL TURN PARTLY CLOUDY AND
TEMPERATURES WILL CREEP BACK INTO THE 90S WITH DRY WESTERLIES
ALOFT. A SHORT WAVE WILL DIG A LONG WAVE TROUGH DEEP INTO THE
MISSISSIPPI VALLEY AREA TUESDAY WITH AN ASSOCIATED COLD FRONT
PUSHING THROUGH THE REGION. THE FRONT SHOULD PUSH THROUGH DRY WITH
LIMITED MOISTURE AHEAD OF THE FRONT. A DRY WEST NORTHWEST FLOW
ALOFT WILL DOMINATE THE REGION WEDNESDAY AND THURSDAY WITH COOL
MORNINGS AND WARM AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 69 83 69 84 70 / 80 70 40 50 50
AUSTIN BERGSTROM INTL AIRPORT 70 83 64 85 65 / 80 70 40 50 50
NEW BRAUNFELS MUNI AIRPORT 70 83 66 85 66 / 80 80 40 50 50
BURNET MUNI AIRPORT 67 78 66 79 67 / 70 70 40 50 40
DEL RIO INTL AIRPORT 70 76 68 80 69 / 90 80 40 40 30
GEORGETOWN MUNI AIRPORT 68 81 67 82 67 / 70 70 40 50 50
HONDO MUNI AIRPORT 70 81 66 83 66 / 90 80 40 50 50
SAN MARCOS MUNI AIRPORT 70 82 66 85 67 / 80 80 40 50 50
LA GRANGE - FAYETTE REGIONAL 71 85 69 86 68 / 60 60 50 40 30
SAN ANTONIO INTL AIRPORT 71 82 69 84 69 / 80 80 40 50 50
STINSON MUNI AIRPORT 71 83 70 85 70 / 80 80 40 50 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Sep 13, 4:51 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CDT THU SEP 13 2012
TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
551 AM CDT THU SEP 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AN INCREASING CHANCE OF RAIN...FROM SHOWERS OR THUNDERSTORMS...
IS EXPECTED TODAY AND TONIGHT ASSOCIATED WITH A RAIN MAKING
DISTURBANCE AND COLD FRONT. THE PRIMARY HAZARDS WILL BE LOCALLY
HEAVY RAINFALL AND LIGHTNING ASSOCIATED WITH THE THUNDERSTORMS.
THE MAIN THREAT FOR THIS EVENT WILL BE MINOR FLOODING ACROSS
STREETS...UNDERPASSES...LOW WATER CROSSINGS AND SMALL STREAMS
AND RIVERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
RAIN FROM SHOWERS OR THUNDERSTORMS IS EXPECTED FRIDAY THROUGH
SATURDAY. THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAINFALL AND
LIGHTNING ASSOCIATED WITH THE THUNDERSTORMS. THE MAIN THREAT FOR
THIS EVENT WILL BE MINOR FLOODING ACROSS STREETS...UNDERPASSES...
LOW WATER CROSSINGS AND SMALL STREAMS AND RIVERS.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 13, 2:41 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT THU SEP 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HEAVY RAIN 2 E GRANITE SHOALS 30.59N 98.36W
09/13/2012 M1.05 INCH BURNET TX COCORAHS
RAINFALL OVER PAST HOUR
&&
EVENT NUMBER EWX1200465
CVPLocal storm report, Sep 13, 2:55 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT THU SEP 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HEAVY RAIN HORSESHOE BAY 30.54N 98.35W
09/13/2012 M4.50 INCH LLANO TX BROADCAST MEDIA
RAINFALL AMOUNT OVER APPROXIMATELY 1.5 HOURS
&&
EVENT NUMBER EWX1200466
CVPLocal storm report, Sep 13, 3:56 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT THU SEP 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN 2 N JOHNSON CITY 30.31N 98.41W
09/13/2012 M5.00 INCH BLANCO TX COCORAHS
RAINFALL IN THE PAST HOUR AND 10 MINUTES
&&
EVENT NUMBER EWX1200467
CVPLocal storm report, Sep 13, 3:59 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT THU SEP 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 1 NNW LIBERTY HILL 30.67N 97.92W
09/13/2012 M2.75 INCH WILLIAMSON TX COCORAHS
RAINFALL IN PAST 80 MINUTES
&&
EVENT NUMBER EWX1200468
CVPSpecial weather statement, Sep 13, 4:02 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT THU SEP 13 2012
TXZ202-203-132245-
KINNEY-UVALDE-
502 PM CDT THU SEP 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UVALDE AND CENTRAL KINNEY
COUNTIES UNTIL 545 PM CDT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES SOUTHEAST OF
STANDART TO 6 MILES WEST OF UVALDE...AND MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
UVALDE...
BRACKETTVILLE...
STANDART...
CLINE...
ALAMO VILLAGE...
LAGUNA...
MONTELL...
CONCAN...
REAGAN WELLS...
GARNER STATE PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2958 10050 2957 9962 2913 9983 2922 10068
TIME...MOT...LOC 2202Z 207DEG 5KT 2929 10053 2923 9988
Local storm report, Sep 13, 5:00 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT THU SEP 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HEAVY RAIN 5 SW LEANDER 30.51N 97.92W
09/13/2012 M7.15 INCH TRAVIS TX MESONET
RAINFALL OVER PAST 3 HOURS
&&
EVENT NUMBER EWX1200469
CVPFlash Flood, Travis
- When
- September 13, 5:11 PM CST
- Where
- Travis County, 0.6 mi W of Jonestown to 0.59 mi W of Jonestown
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 30.500, -97.910
Thunderstorms produced heavy rain that caused flash flooding down Big Sandy Creek that washed several docks, that were on dry land near drought stricken Lake Travis, down stream. Upstream rainfall of 7.75 inches in approximately three hours caused a 10 foot rise on the creek.
Flash Flood, Williamson
- When
- September 13, 5:59 PM CST
- Where
- Williamson County, 1.82 mi NW of Georgetown to 1.95 mi NNE of Georgetown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.650, -97.690
Thunderstorms produced heavy rain that caused flash flooding closing several streets in Georgetown.
Flash Flood, Williamson
- When
- September 13, 6:00 PM CST
- Where
- Williamson County, 3.18 mi SSE of Liberty Hill to 3.19 mi SSE of Liberty Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.625, -97.907
Thunderstorms produced heavy rain that caused flash flooding closing County Road 279 north of County Road 281.
Thunderstorm Wind, Frio
- When
- September 13, 8:30 PM CST
- Where
- Frio County, Dilley
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.670, -99.170
A thunderstorm produced wind gusts estimated at 50 mph that blew the roof off a trailer home.
Flash Flood, Bexar
- When
- September 13, 10:21 PM CST
- Where
- Bexar County, 1.93 mi N of Fratt to 2.33 mi N of Fratt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.548, -98.567
Thunderstorms produced heavy rain that caused flash flooding closing Orsinger Ln at Sleepy Hollow St, Overbrook Dr at Danville, Sleepy Hollow St at Sunburst St, and Vance Jackson Rd at Orsinger Ln all in San Antonio.
Flash Flood, Kendall
- When
- September 13, 11:30 PM CST
- Where
- Kendall County, 1.38 mi WNW of Kendalia to 1.6 mi NW of Kendalia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.980, -98.540
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 473 outside Kendalia.
Flash Flood, Kendall
- When
- September 13, 11:30 PM CST
- Where
- Kendall County, 0.63 mi NW of Welfare to 0.54 mi WNW of Welfare
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.927, -98.787
Thunderstorms produced heavy rain that caused flash flooding closing Hein Rd near Welfare.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Funnel Clouds and Astronomical Low Tide in Florida, September 13 to 15, 201222 injured · 3 events
- Flash Flood and Lightning Strike in Texas, September 13, 20124 injured · 2 events
- Tornado in Puerto Rico, September 13, 2012$30,000 · EF0 · 1 event
- Waterspouts in Gulf of Mexico, September 13, 20123 events
- Lightning Strike in Texas, September 13, 2012$5,000 · 1 event
- High Wind in Texas, September 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407346, 407347, 407348, 407349, 407350, 407351, 407352.